Alert archive / Oregon / Red Flag Warnings in 2017
Red Flag Warning 44, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Sep 3, 2017, 3:09 AM PDT for Siskiyou County, California; 4 counties in Oregon. It took effect at Sep 3, 2017, 8:00 PM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2017, 3:09 AM PDT (10:09 UTC)
- In effect from
- Sep 3, 2017, 8:00 PM PDT
- Expired
- Sep 4, 2017, 9:00 AM PDT
- In force
- 13 hr
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Coos County, OR, Curry County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 69 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3879 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
057 WWUS86 KMFR 031009 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 309 AM PDT Sun Sep 3 2017 ORZ618-619-040000- /O.UPG.KMFR.FW.A.0035.170904T0300Z-170904T1600Z/ /O.NEW.KMFR.FW.W.0044.170904T0300Z-170904T1600Z/ Southern Oregon Coast-Western Rogue River-Siskiyou National Forest- 309 AM PDT Sun Sep 3 2017 ...RED FLAG WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM PDT MONDAY FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR FIRE WEATHER ZONES 618 AND 619... The National Weather Service in Medford has upgraded the Fire Weather Watch to a Red Flag Warning...which is in effect from 8 PM this evening to 9 AM PDT Monday. * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires. * Affected area: Inland from the beaches in southern Curry County, including the Chetco Bar Fire, in fire weather zones 618 and 619. Higher terrain areas will see the strongest winds and lowest humidity. * Wind: East to northeast 10 to 15 mph with gusts of 20 to 25 mph. * Humidity: As low as 9 percent this evening, recovering to only 20 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds and poor relative humidity recovery will create the potential for new and existing fires to grow rapidly if fire suppression is not conducted. && $$ CAZ280-040000- /O.UPG.KMFR.FW.A.0035.170904T0300Z-170904T1600Z/ /O.NEW.KMFR.FW.W.0044.170904T0300Z-170904T1600Z/ Western Klamath National Forest- 309 AM PDT Sun Sep 3 2017 ...RED FLAG WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM PDT MONDAY FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES IN FIRE WEATHER ZONE 280... The National Weather Service in Medford has upgraded the Fire Weather Watch to a Red Flag Warning...which is in effect from 8 PM this evening to 9 AM PDT Monday. * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires. * Affected area: Upper slopes and ridges of fire weather zone 280 in western Siskiyou County. * Wind: North to northeast 10 to 15 mph with gusts up to 25 mph. * Humidity: As low as 10 percent this evening, recovering to only 20 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds and poor relative humidity recovery will create the potential for new and existing fires to grow rapidly if fire suppression is not conducted. && $$ ORZ620-040000- /O.NEW.KMFR.FW.W.0044.170904T0300Z-170904T1600Z/ Western Rogue Basin including the Illinois Valley- 309 AM PDT Sun Sep 3 2017 ...RED FLAG WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM PDT MONDAY FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES FOR FIRE WEATHER ZONE 620... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 8 PM this evening to 9 AM PDT Monday. * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires. * Affected area: Upper slopes and ridges of fire weather zone 620 in western Josephine County. * Wind: North to northeast 10 to 15 mph with gusts up to 25 mph. * Humidity: As low as 12 percent this evening, recovering to only 20 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds and poor relative humidity recovery will create the potential for new and existing fires to grow rapidly if fire suppression is not conducted. && $$ ORZ624-040000- /O.NEW.KMFR.FW.A.0036.170904T2100Z-170905T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 309 AM PDT Sun Sep 3 2017 ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR DRY AND UNSTABLE HAINES 6 CONDITIONS WITH EXISTING FIRES FOR FIRE WEATHER ZONE 624... The National Weather Service in Medford has issued a Fire Weather Watch...which is in effect from Monday afternoon through Monday evening. * Impacts: Hot, very dry and unstable conditions could lead to plume-dominated fire activity and rapid fire spread. * Affected area: In South Central OR...Fire Weather Zone 624. * Haines Index: 6. * Wind: East 5 to 10 mph. * Humidity: 10 to 18 percent. * Temperatures: In the upper 80s to the mid 90s. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ MAS Visit us at www.weather.gov/Medford
4 follow-up statements
992 WWUS86 KMFR 032103 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 203 PM PDT Sun Sep 3 2017 ORZ624-041200- /O.UPG.KMFR.FW.A.0036.170904T2100Z-170905T0300Z/ /O.NEW.KMFR.FW.W.0045.170904T2100Z-170905T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 203 PM PDT Sun Sep 3 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM PDT UNTIL 8 PM PDT MONDAY FOR DRY AND UNSTABLE HAINES 6 CONDITIONS WITH EXISTING FIRES FOR FIRE WEATHER ZONE 624 INCLUDING THE JADE CREEK FIRE... The National Weather Service in Medford has upgraded the Fire Weather Watch to a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Monday. * Impacts: Hot, very dry and unstable conditions could lead to plume-dominated fire activity and rapid fire spread. * Affected area: In South Central OR...Fire Weather Zone 624 including the Jade Creek Fire. * Haines Index: 6. * Wind: East 5 to 10 mph. * Humidity: 10 to 18 percent. * Temperatures: In the upper 80s to the mid 90s. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Very dry and unstable conditions will create extreme fire growth potential. && $$ ORZ621-041200- /O.EXA.KMFR.FW.W.0044.170904T0300Z-170904T1600Z/ Siskiyou Mountains- 203 PM PDT Sun Sep 3 2017 ...RED FLAG WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM PDT MONDAY FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES IN FIRE WEATHER ZONE 621... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 8 PM this evening to 9 AM PDT Monday. * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires * Affected area: Upper slopes and ridges of fire weather zone 621 in southern Josephine and Jackson Counties in Oregon and northern Siskiyou County in California. * Wind: North to northeast 10 to 15 mph with gusts of 20 to 25 mph. * Humidity: As low as 9 percent this evening, recovering to only 20 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds and poor relative humidity recovery will create the potential for new and existing fires to grow rapidly if fire suppression is not conducted. && $$ ORZ618>620-041200- /O.CON.KMFR.FW.W.0044.170904T0300Z-170904T1600Z/ Southern Oregon Coast-Western Rogue River-Siskiyou National Forest- Western Rogue Basin including the Illinois Valley- 203 PM PDT Sun Sep 3 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM PDT MONDAY FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES FOR FIRE WEATHER ZONE 618, 619 AND 620... * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires. * Affected area: Inland from the beaches in southern Curry County, including the Chetco Bar Fire, in fire weather zones 618 and 619. Upper slopes and ridges of fire weather zone 620 in western Josephine County. Higher terrain areas will see the strongest winds and lowest humidity. * Wind: North to northeast 10 to 15 mph with gusts up to 25 mph. * Humidity: As low as 9 percent this evening, recovering to only 20 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr $$ CAZ280-041200- /O.CON.KMFR.FW.W.0044.170904T0300Z-170904T1600Z/ Western Klamath National Forest- 203 PM PDT Sun Sep 3 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM PDT MONDAY FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES IN FIRE WEATHER ZONE 280... * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires. * Affected area: Upper slopes and ridges of fire weather zone 280 in western Siskiyou County. * Wind: North to northeast 10 to 15 mph with gusts up to 25 mph. * Humidity: As low as 10 percent this evening, recovering to only 20 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr $$ Petrucelli Visit us at www.weather.gov/Medford
661 WWUS86 KMFR 040910 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 210 AM PDT Mon Sep 4 2017 ORZ618>621-041600- /O.CON.KMFR.FW.W.0044.000000T0000Z-170904T1600Z/ Southern Oregon Coast-Western Rogue River- Siskiyou National Forest- Western Rogue Basin including the Illinois Valley- Siskiyou Mountains- 210 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES FOR FIRE WEATHER ZONES 618, 619, 620 AND 621... * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires * Affected area: Inland from the beaches in southern Curry County in fire weather zones 618 and 619, including the Chetco Bar Fire. Upper slopes and ridges of fire weather zones 620 in western Josephine County and 621 in southern Josephine and Jackson Counties in Oregon and northern Siskiyou County in California. Higher terrain areas will have the strongest winds and lowest humidity. * Wind: North to northeast 10 to 15 mph with gusts of 20 to 25 mph. * Humidity: 15 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds and poor relative humidity recovery will create the potential for new and existing fires to grow rapidly if fire suppression is not conducted. && $$ CAZ280-041600- /O.CON.KMFR.FW.W.0044.000000T0000Z-170904T1600Z/ Western Klamath National Forest- 210 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES IN FIRE WEATHER ZONE 280... * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires. * Affected area: Upper slopes and ridges of fire weather zone 280 in western Siskiyou County. * Wind: North to northeast 10 to 15 mph with gusts up to 25 mph. * Humidity: 15 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds and poor relative humidity recovery will create the potential for new and existing fires to grow rapidly if fire suppression is not conducted. && $$ ORZ624-041600- /O.CON.KMFR.FW.W.0045.170904T2100Z-170905T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 210 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING... * Impacts: Hot, very dry and unstable conditions could lead to plume-dominated fire activity and rapid fire spread. * Affected area: In South Central OR...Fire Weather Zone 624 including the Jade Creek Fire. * Haines Index: 6. * Wind: East 5 to 10 mph. * Humidity: 10 to 18 percent. * Temperatures: In the upper 80s to the mid 90s. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Very dry and unstable conditions will create extreme fire growth potential. && $$ MAS Visit us at www.weather.gov/medford
787 WWUS86 KMFR 041138 CCA RFWMFR URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Medford OR 438 AM PDT Mon Sep 4 2017 CORRECTED HEADLINE FOR ORZ624 ORZ618>621-041600- /O.CON.KMFR.FW.W.0044.000000T0000Z-170904T1600Z/ Southern Oregon Coast-Western Rogue River- Siskiyou National Forest- Western Rogue Basin including the Illinois Valley- Siskiyou Mountains- 438 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES FOR FIRE WEATHER ZONES 618, 619, 620 AND 621... * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires * Affected area: Inland from the beaches in southern Curry County in fire weather zones 618 and 619, including the Chetco Bar Fire. Upper slopes and ridges of fire weather zones 620 in western Josephine County and 621 in southern Josephine and Jackson Counties in Oregon and northern Siskiyou County in California. Higher terrain areas will have the strongest winds and lowest humidity. * Wind: North to northeast 10 to 15 mph with gusts of 20 to 25 mph. * Humidity: 15 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds and poor relative humidity recovery will create the potential for new and existing fires to grow rapidly if fire suppression is not conducted. && $$ CAZ280-041600- /O.CON.KMFR.FW.W.0044.000000T0000Z-170904T1600Z/ Western Klamath National Forest- 438 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES IN FIRE WEATHER ZONE 280... * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires. * Affected area: Upper slopes and ridges of fire weather zone 280 in western Siskiyou County. * Wind: North to northeast 10 to 15 mph with gusts up to 25 mph. * Humidity: 15 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds and poor relative humidity recovery will create the potential for new and existing fires to grow rapidly if fire suppression is not conducted. && $$ ORZ624-041600- /O.COR.KMFR.FW.W.0045.170904T2100Z-170905T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 438 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM PDT THIS AFTERNOON UNTIL 8 PM PDT THIS EVENING FOR DRY AND UNSTABLE HAINES 6 CONDITIONS WITH EXISTING FIRES FOR FIRE WEATHER ZONE 624 INCLUDING THE JADE CREEK FIRE... * Impacts: Hot, very dry and unstable conditions could lead to plume-dominated fire activity and rapid fire spread. * Affected area: In South Central OR...Fire Weather Zone 624 including the Jade Creek Fire. * Haines Index: 6. * Wind: East 5 to 10 mph. * Humidity: 10 to 18 percent. * Temperatures: In the upper 80s to the mid 90s. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Very dry and unstable conditions will create extreme fire growth potential. && $$ MAS Visit us at www.weather.gov/medford
098 WWUS86 KMFR 041601 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 901 AM PDT Mon Sep 4 2017 CORRECTED HEADLINE FOR ORZ624 CAZ280-ORZ618>621-041715- /O.EXP.KMFR.FW.W.0044.000000T0000Z-170904T1600Z/ Western Klamath National Forest-Southern Oregon Coast- Western Rogue River-Siskiyou National Forest- Western Rogue Basin including the Illinois Valley- Siskiyou Mountains- 901 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES FOR FIRE WEATHER ZONES 618, 619, 620 AND 621... Relative humidities will be low, but winds are expected to decrease this morning. $$ ORZ624-050300- /O.CON.KMFR.FW.W.0045.170904T2100Z-170905T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 901 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR DRY AND UNSTABLE HAINES 6 CONDITIONS WITH EXISTING FIRES FOR FIRE WEATHER ZONE 624 INCLUDING THE JADE CREEK FIRE... * Impacts: Hot, very dry and unstable conditions could lead to plume-dominated fire activity and rapid fire spread. * Affected area: In South Central OR...Fire Weather Zone 624 including the Jade Creek Fire. * Haines Index: 6. * Wind: east 5 to 10 mph. * Humidity: as low as 11 percent. * Temperatures: around 90. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 2, 9:00 PM PDT, 6 hours 9 minutes earlier.
Area forecast discussion, Sep 2, 9:00 PM PDT, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Medford OR
900 PM PDT Sat Sep 2 2017
.DISCUSSION...Evening update. Smoke continues to become more dense
through much of the region. With the upper ridge continuing to shift
slowly east the offshore flow has been replaced with a southerly BL
flow, and this will bring increasing moisture to the region. I have
adjusted the area of slight chance of thunderstorms to mostly along
the Cascades and slight to the west of south, and over the the east
side,west of the Winter Ridge. The dense smoke should inhibit any
develop and have removed any chances where the smoke is very dense.
Sven
.DISCUSSION...Hot weather and smoke will continue in inland areas
through Labor Day, with triple digit temperatures expected in
west side valleys. The exact high has been a challenge to
forecast, as smoke cover limits heating...but fluctuations in
smoke thickness in the afternoon can really make or break the
forecast. In any case, it will be hot, and air quality impacts
will continue across much of the area with significant smoke
extending from the Cascades and west, as well as eastward into the
upper Klamath basin at times. An air quality alert and an
excessive heat warning remain in effect.
The surface inversion in the Rogue Valley has broken. Since smoke
has been concentrated near the surface and more sparse aloft,
expect some smoke to mix out, and air quality and visibility to
improve slightly, though we will stay in the unhealthy range. As
daytime heating continues, upvalley flow should kick in and bring
more smoke towards the valley from fires to the west and
northwest.
Sunday, models indicate slight mid-level moisture and
instability. The NAM shows a few weak disturbances moving over the
East Side. This brings the possibility of thunderstorms over the
Siskiyous and into the Cascades and east towards Winter Rim.
Possible triggers look weak, so limited probabilities to slight
chance.
Tropical storm Lidia is currently situated just offshore of Baja
California. She will move north/ northwestward over the next
several days, transporting moisture into the Medford CWA. This
will support thunderstorm chances, with Wednesday having the
highest confidence in the short term as southerly flow brings a
few weak triggers.
The remnants of TS Lidia should be offshore of southern Oregon/
northern California by Thursday... and expect a steep decline in
afternoon high temperatures beginning Thursday as the upper ridge
degrades. By Friday, temperatures should be very close to climo.
-MSC
&&
.AVIATION...02/18Z TAF CYCLE...West of the Cascades, smoke from area
wildfires is causing widespread MVFR visibilities with local IFR
visibilities closer to the wildfires. With lighter winds, mixing is
expected to be weaker today leading to a gradual worsening of
conditions through the day into tonight. As for any coastal stratus
or fog...dry, offshore flow will keep stratus far offshore through
Saturday night.
East of the Cascades...VFR conditions prevail today with the
majority of smoke well west of the area. However, easterly low level
winds are expected to turn westerly after sunset and this should
allow smoke from wildfires along the Cascade crest to filter
eastward into Klamath and Lake counties, including KLMT then persist
into Sunday. -KS
&&
.MARINE...Updated 200 PM PDT Saturday 2 September 2017...Aside from
breezy northerly winds expected this evening and again Monday,
relatively calm seas and light winds are expected through at least
mid-week. The thermal trough has expanded north today, pushing the
stronger northerly winds associated with it into the northern outer
waters. These stronger winds will peak this evening, diminishing
overnight into Sunday morning. Models have shortened the duration of
the increase in northerly winds and now only show the increase from
early Monday morning through late Monday evening. While expected to
remain below small craft advisory levels, the strongest winds will
be south of Cape Blanco. Winds are likely to reverse to light
southerly Tuesday night with seas then expected to become westerly
swell dominated for the first time in quite a while by
Wednesday...likely hovering around 4-6 feet at least into early
Friday. -DW/BR-y
&&
.FIRE WEATHER...Updated 200 PM PDT Saturday 2 September 2017... Dry
and hot weather will continue this afternoon. The latest visible
image shows patchy to areas of smoke mainly west of the Cascades.
Areas that have the thickest smoke will have a harder time heating
up during the afternoon. Winds will not be as strong today as the
thermal trough overhead weakens the pressure gradient. This will
contribute to increased smoke thickness/weaker mixing which may
adversely affect air operations.
The models show marginal instability Sunday afternoon and evening,
mainly in northern California. We currently have a slight chance of
thunderstorms in the higher terrain in Fire Zone 280, western 282
and portions of Fire Zone 284 and that looks reasonable. We also
have a slight chance of thunderstorms for the northern Cascades and
eastside, but not as convinced we'll get anything there. For now
we'll keep a slight chance in these areas, but most likely we'll get
nothing more than some cumulus build ups.
Recoveries will be poor over the mid slopes and ridges tonight,
especially in Fire Zones 618, 619, 621 and 280, but winds are
expected to be lighter. Sunday night will be a close call. The
models show a thermal trough developing along the coast Sunday night
with a chance for moderate northeast winds and poor recoveries. The
models suggest winds may not be strong enough, but close enough to
warrant a Fire Weather Watch.
Meanwhile, a red flag warning still remain in effect for the
Cascades eastward in southern Oregon for very hot, dry, and unstable
conditions until this evening on existing wildfires as the thermal
trough moves farther inland. This includes the North Umpqua Complex,
Rattlesnake, High Cascades Complex, Naylox, and Jade Creek, and any
other fires from the Cascades eastward. Please see RFWMFR for more
details on this.
The 00Z GFS and NAM have been consistent in bringing an increase in
700-500 mb moisture on Sunday which will lower the Haines to a 5 for
most of the area, but a 4 for inland portions of southwest Oregon.
The one exception will be the Warner Mountain region that is likely
to have another day with a Haines of 6.
Extreme heat and poor humidity recoveries will affect most higher
terrain areas through Wednesday morning, with the lowest readings
through Monday morning. This will result in nearly non-stop burning
periods for active fires across the forecast area.
At this point, it looks like any moisture or energy associated with
the remnants of Lidia won't affect the area through Tuesday at
least. The risk of thunderstorms will be marginal Monday through
Tuesday, though southerly flow around the Great Basin upper ridge
will bring moisture and weak triggers into the forecast area.
However confidence remains low where and if thunderstorms will
develop.
Wednesday afternoon through Wednesday night could be problematic in
terms of thunderstorms. The models are in fairly good agreement
showing the remnants of Lidia getting advected into our region
Wednesday. At the same time the upper trough (remnants of Lidia) will
become negatively tilted as it moves north in response to the
upstream upper trough from the eastern Pacific. The pattern that the
models suggest could be one that could lead to a thunderstorm
outbreak from Wednesday afternoon through Wednesday night and
possibly into Thursday. Keep in mind this is not a slam dunk as
were still several days out and the details on this are likely to
change, but it's something that we need to be aware of.
There is less uncertainty with the details late next week. The
models are starting to come into better agreement with the overall
pattern,. We could be looking at cooler and wetter conditions next
Thursday and Friday. There is even some evidence that west side
locales could receive a wetting rain. But, there is also the
possibility of additional embedded thunderstorms as well as gusty
winds associated with a frontal passage. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 8 PM PDT this evening for ORZ617-623-624.
Excessive Heat Warning until 11 PM PDT Monday for ORZ021>028.
Fire Weather Watch from Sunday evening through Monday morning
for ORZ618-619.
CA...Excessive Heat Warning until 11 PM PDT Monday for CAZ080.
Heat Advisory until 11 PM PDT Monday for CAZ081-082.
Fire Weather Watch from Sunday evening through Monday morning
for CAZ280.
Pacific Coastal Waters...None.
MSC/MAP/MNFThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 11:23 PM PDT | Dense Smoke Advisory | MFR | Modoc, Siskiyou | 5 days |
| Sep 3, 3:09 AM PDT | Fire Weather Watch | MFR | Klamath, Lake | 11 hr |
| Sep 3, 2:03 PM PDT | Red Flag Warning | MFR | Klamath, Lake | 30 hr |
| Sep 3, 2:35 PM PDT | Small Craft Advisory | MFR | 32 hr |
Nearby
Red Flag Warnings in Oregon, 2017Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.